FU-HSIUNG SHEN, M.D., Ph.D.; DONALD J. SHERRARD, M.D.
SHEN F, SHERRARD DJ. Lithium-Induced Hyperparathyroidism: An Alteration of the "Set-Point". Ann Intern Med. 1982;96:63-65. doi: 10.7326/0003-4819-96-1-63
Download citation file:
Published: Ann Intern Med. 1982;96(1):63-65.
Hypercalcemia with elevated circulating parathyroid hormone (PTH) levels occurs in some patients treated with lithium for manic-depressive disorders (1-4). In the first few cases described, surgery was the preferred approach: The neck was explored, the alleged "adenoma" removed, and the patients presumably "cured" (2). In more recent studies the benign nature of this condition has been recognized and a more conservative attitude adopted (3). Despite these changes in approach, the underlying pathophysiologic characteristics of the disorder remain obscure.
We have seen a patient with this condition since 1975. The concurrent use of diuretics, furosemide or hydrochlorothiazide, for hypertension gave us
Learn more about subscription options.
Register Now for a free account.
Endocrine and Metabolism, Parathyroid Disorders.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only